Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 84, NWS Sioux Falls, SD

May 17, 2005Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2005, 5:37 AM CDT for Sanborn County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2005, 5:37 AM CDT (10:37 UTC)
Expired
May 17, 2005, 6:01 AM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 171037
SVRFSD
SDC111-171100-
/O.NEW.KFSD.SV.W.0084.050517T1037Z-050517T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 AM CDT TUE MAY 17 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 600 AM CDT

* AT 537 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SANBORN COUNTY...OR ABOUT 11 MILES NORTH OF
  MITCHELL...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SANBORN COUNTY EAST OF LETCHER THROUGH 555 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4399 9812 4385 9809 4385 9786 4400 9786

$$

CHAPMAN
3 follow-up statements
000 
WWUS53 KFSD 171050
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 AM CDT TUE MAY 17 2005

SDC111-171100-
/O.CON.KFSD.SV.W.0084.000000T0000Z-050517T1100Z/
SANBORN SD-
549 AM CDT TUE MAY 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 AM CDT FOR
SANBORN COUNTY...

AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER SANBORN COUNTY ABOUT 5 MILES EAST OF 
LETCHER NEAR HIGHWAY 37...OR ABOUT 12 MILES NORTH OF MITCHELL...MOVING 
EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SANBORN COUNTY EAST OF LETCHER THROUGH 600 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4399 9812 4385 9809 4385 9786 4400 9786

$$

CHAPMAN
000 
WWUS53 KFSD 171050 CCA
SVSFSD

SEVERE WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 AM CDT TUE MAY 17 2005

SDC111-171100-
/O.CON.KFSD.SV.W.0084.000000T0000Z-050517T1100Z/
SANBORN SD-
549 AM CDT TUE MAY 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 AM CDT FOR 
SOUTHERN SANBORN COUNTY...

AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER SANBORN COUNTY ABOUT 5 MILES EAST OF 
LETCHER NEAR HIGHWAY 37...OR ABOUT 12 MILES NORTH OF MITCHELL...MOVING 
EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SANBORN COUNTY EAST OF LETCHER THROUGH 600 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4399 9812 4385 9809 4385 9786 4400 9786

$$

CHAPMAN
000 
WWUS53 KFSD 171101
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 AM CDT TUE MAY 17 2005

SDC111-171109-
/O.EXP.KFSD.SV.W.0084.000000T0000Z-050517T1100Z/
SANBORN SD-
559 AM CDT TUE MAY 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SANBORN COUNTY 
EXPIRES AT 600 AM CDT...

THE WARNING HAS EXPIRED. THE STORM HAS WEAKENED A BIT...AND NO 
LONGER APPEARS SEVERE.  THE STORM WILL LIKELY PRODUCE HAIL UP
TO A HALF INCH IN DIAMETER...AND TORRENTIAL RAINFALL.

LAT...LON 4399 9812 4385 9809 4385 9786 4400 9786

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:30 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 17, 3:30 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT TUE MAY 17 2005

.DISCUSSION...
MAIN STORY IN THE SHORTER TERM IS THE STRONG UPPER TROF PASSAGE MOVG
VERY SLOWLY THRU THE FSD FA TUE EVENING THRU WED AFTN. IN THE NEAR
TERM...CONVECTION HAS FIRED PRIMARILY IN SW MN...WITH SOME ACCAS
SHRA MOVG EWD TOWARD KSUX IN NERN NEB. THE SW MN CONVECTION IS
ASSOCIATED WITH A WEAK MID LVL WAVE AND DECENT LOW LVL JET...
COUPLED WITH A SUBTLE WMFNT TO THE N OF THE FSD FA. THE FIRST TS GOT
GOING JUST N OF BROOKINGS COUNTY AROUND 11 PM...AND GRADUALLY BUILT
SWD AS IT MOVED EWD INTO THE LOW LVL JET. WL FOLLOW THIS CONVECTION
EWD THRU THE PRE DAWN HRS...NOT IN ANY HURRY TO LEAVE WITH WK MID
LVL WINDS AT 10 TO 15 KTS. REALLY CANNOT TOTALLY RULE OUT SMALL POPS
THROUGHOUT THE CWFA IN THE MORNING HRS AFTER SUNRISE DUE TO SOME
INSTABILITY ALOFT AND NO SHORTAGE OF ACCAS ON THE IR. WL LIKELY GET
OUR MIDDAY BREAK...THEN AM CONCERNED ABOUT MORE DEVELOPMENT NEAR THE
LEFTOVER SFC WMFNT IN OUR FAR NE IN THE EARLY AFTN...BUILDING SLGTLY
SWD THRU THE AFTN HRS COVERING MUCH OF OUR EAST. THEN LATE THIS
AFTN...INTERACTION IN OUR WRN QUARTER OF THE FA WITH THE STRONG
WAVE. BOTH SFC AND ELEVATED CAPES ARE WELL ABV 1000 J/KG IN OUR WRN
THIRD THIS AFTN...AND MID LVL WINDS IN OUR WRN QUARTER ACTUALLY DO
INCREASE TO 25 TO 35 KTS. INSTABILITY IS ALSO QUITE HIGH IN OUR
WEST...SO INTITIAL LATE AFTN AND EVENING SVR CHCS IN OUR WRN THIRD
ARE DEFINITELY THERE...PARTIALLY DUE TO THE WINDS WHICH IS NEXT.

NOW TO THE WINDS. OPTED TO NOT ISSUE A WIND ADVY THRU THE CWFA ATTM.
H85 WINDS DO PICKUP THRU THE AFTN HRS IN THE 35 TO 40 KT RANGE PER
THE NAM...WITH LESS GRADIENT IN OUR FAR WEST. HOWEVER WITH
PERSISTENT WAA...SOMETIMES THESE SSE WINDS JUST DO NOT MIX FULLY
ENUF TO MEET THE CRITERIA. NOW IRONICALLY...AM ACTUALLY MORE
CONCERNED ABOUT A WIND ADVY IN OUR ERN HALF THRU PART OF TONIGHT.
NAM LOW LVL JET REALLY STARTS TO CRANK AT 50 TO 55 KTS IN THE EAST
WITH MOST SNDGS NOT TEMP INVERTED YET...SUGGESTING MOIST ADIABATIC
LAPSE RATES. A COUPLE OF NAM SNDGS SHOW A SUBTLE INVERSION NEAR
H9...AND OF COURSE AFTER DARK PREDICTING MIXING IS ALWAYS TRICKY. SO
ATTM...NOT BRAVE ENUF TO PULL THE TRIGGER ON A WIND ADVY TONIGHT BUT
SOMETHING TO WATCH...ESP ON THE BUFFALO RIDGE. SO BACK TO SVR
POTENTIAL...SOME STORMS MAY REACH SVR WIND CRITERIA BY DEFAULT IN
OUR WRN THIRD WITH THE VERY STOUT LOW LVL WINDS THRU THE EVENING
HRS. MIXED AND MATCHED GUIDANCE TEMPS TODAY AND TONIGHT...AND REALLY
DID NOT CHANGE PREV FCST TEMPS VERY MUCH AS THEY STILL LOOK GOOD.

AS MENTIONED ABOVE...THE UPPER TROF HAS NO REAL PUSH BEHIND IT AND
VERY SLOWLY MOVES EWD TONIGHT AND WED IN THIS AREA. CONVECTION CHCS
ARE OBVIOUSLY GOOD TONIGHT...AND WITH THE WEAK MID LVL WINDS...THERE
COULD BE SOME SLOW MOVG DOUSERS AROUND. ON WED...INSTABILITY WRAP
AROUND SHRA WL PROBABLY BE FOUND IN OUR WRN CWFA AND FUTURE SHIFTS
WL LIKELY WANT TO GO HIGHER THAN SLGT CHCS IN THE WEST...WITH A
STRONG TROWAL TYPE SITUTATION GOING ON OUT THERE. IN THE EAST...MID
LVL WAVE HAS STILL NOT CLEARED YET WITH SW FLOW ALOFT SO SCT TS WL
GET GOING AGAIN THRU THE AFTN HRS...COUPLED WITH THE MID LVL THTE
RIDGING EXTENDING EWD ORIENTED FM NW TO SE. BIG DISCRENPANCIES EXIST
BETWEEN THE NAM/GFS H85 TEMPS SO WED HIGHS ARE PROBLEMATIC.
HOWEVER...PREFER THE SLOWER NAM SOLN THRU THIS WHOLE EVENT WITH THE
WK MID LVL FLOW...SO BELIEVE THAT THE H85 TEMPS ON THE GFS MAY BE
TOO COOL. THEREFORE TRENDED MORE TOWARD THE WARMER GUIDANCES.

MID/UPPER WAVE SLOWLY OOZES SEWD THRU TIME ON WED NIGHT AND THU...
WHICH WL GIVE RAPIDLY CLEARING SKIES ACROSS OUR WEST...MOVG INTO THE
ERN CWFA ON THU. AGAIN...BIG DIFFERENCES BETWEEN H85 TEMPS IN THE
WED NIGHT THRU THU NIGHT TIMEFRAME BETWEEN THE NAM/GFS...AND THIS
TIME OPTED TOWARD COOLER GUIDANCES AT NIGHT WITH THE DRIER AIR AND
LIGHTER WINDS...AND SPLIT THE DIFFERENCE BETWEEN THE MET/MAV ON THU
DAY. NO CHANGES TO THE EXTENDED ATTM.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF
Hazardous weather outlook, May 17, 4:51 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT TUE MAY 17 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY WEST OF A
YANKTON SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA LINE...PRIMARILY
FROM ABOUT 6 PM TO 10 PM THIS EVENING. ALTHOUGH SOME NICKEL TO
QUARTER SIZED HAIL COULD OCCUR...THE PRINCIPAL THREAT WILL BE
VERY STRONG WINDS IN SOME STORMS IN EXCESS OF 60 MPH. THIS IS DUE
TO STRONG WINDS EXISTING JUST ABOVE THE SURFACE. IN ADDITION TO
THIS THREAT...GENERAL THUNDERSTORMS WILL BE SCATTERED THROUGH THE
AREA THIS MORNING...AND SOME OF THESE STORMS WILL HAVE HEAVY
RAINFALL EARLY THIS MORNING IN SOUTHWEST MINNESOTA. BE ALERT FOR
PONDING WATER IN LOW LYING AREAS ALONG AND EAST OF A WORTHINGTON
MINNESOTA TO MARSHALL MINNESOTA LINE THROUGH MID MORNING.

IT WILL ALSO BE QUITE WINDY OVER THE ENTIRE AREA TODAY...AND
ALONG AND EAST OF I 29 TONIGHT. HOWEVER THE WIND SPEEDS ARE
EXPECTED TO REMAIN JUST BELOW ADVISORY CRITERIA TODAY.

FLOODING...
MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE UPPER LITTLE
SIOUX RIVER FOR MUCH OF THIS WEEK. ADDITIONAL RAINS TUESDAY NIGHT
INTO WEDNESDAY MAY HAVE AN EFFECT ON RIVER LEVELS...EXTENDING THE
TIME THE RIVER IS IN FLOOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT ON
WEDNESDAY...ALONG THE I 29 CORRIDOR AND EASTWARD INTO SOUTHWEST
MINNESOTA AND NORTHWEST IOWA. THERE WILL BE LESS OF A WIND THREAT
ON WEDNESDAY AND MORE OF A HAIL THREAT DUE TO COLDER TEMPERATURES
ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.